Electronic Journal of Probability

Two Coalescents Derived from the Ranges of Stable Subordinators

Jean Bertoin and Jim Pitman

Full-text: Open access


Let $M_\alpha$ be the closure of the range of a stable subordinator of index $\alpha\in ]0,1[$. There are two natural constructions of the $M_{\alpha}$'s simultaneously for all $\alpha\in ]0,1[$, so that $M_{\alpha}\subseteq M_{\beta}$ for $0 \lt \alpha \lt \beta \lt 1$: one based on the intersection of independent regenerative sets and one based on Bochner's subordination. We compare the corresponding two coalescent processes defined by the lengths of complementary intervals of $[0,1]\backslash M_{1-\rho}$ for $0 \lt \rho \lt 1$. In particular, we identify the coalescent based on the subordination scheme with the coalescent recently introduced by Bolthausen and Sznitman.

Article information

Electron. J. Probab., Volume 5 (2000), paper no. 7, 17 pp.

Accepted: 10 November 1999
First available in Project Euclid: 7 March 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J30
Secondary: 60J25: Continuous-time Markov processes on general state spaces

coalescent stable subordinator Poisson-Dirichlet distribution

This work is licensed under aCreative Commons Attribution 3.0 License.


Bertoin, Jean; Pitman, Jim. Two Coalescents Derived from the Ranges of Stable Subordinators. Electron. J. Probab. 5 (2000), paper no. 7, 17 pp. doi:10.1214/EJP.v5-63. https://projecteuclid.org/euclid.ejp/1457376442

Export citation


  • D. J. Aldous and J. Pitman. The standard additive coalescent. Ann. Probab., 26:1703-1726, 1998.
  • J. Bertoin. Renewal theory for embedded regenerative sets. Ann. Probab., 27:1523–1535, 1999.
  • J. Bertoin. A fragmentation process related to Brownian motion. To appear in Probab. Theory Relat. Fields 1999.
  • J. Bertoin and J. F. Le Gall. The Bolthausen-Sznitman coalescent and the genealogy of continuous-state branching processes. To appear in Probab. Theory Relat. Fields 1999.
  • S. Bochner. Harmonic analysis and the theory of probability. University of California Press, Berkeley and Los Angeles, 1955.
  • E. Bolthausen and A.-S. Sznitman. On Ruelle's probability cascades and an abstract cavity method. Comm. Math. Phys., 197(2):247-276, 1998.
  • E. B. Dynkin. Some limit theorems for sums of independent random variables with infinite mathematical expectations. IMS-AMS Selected Translations in Math. Stat. and Prob., 1:171-189, 1961.
  • S. N. Evans and J. Pitman. Construction of Markovian coalescents. Ann. Inst. Henri Poincaré, 34:339-383, 1998.
  • P. J. Fitzsimmons, B. Fristedt, and L. A. Shepp. The set of real numbers left uncovered by random covering intervals. Z. Wahrscheinlichkeitstheorie verw. Gebiete 70:175 - 189, 1985.
  • K. Itô. Poisson point processes attached to Markov processes. In Proc. 6th Berk. Symp. Math. Stat. Prob., volume 3, pages 225-240, 1971.
  • J. F. C. Kingman. The coalescent. Stochastic Process. Appl., 13:235-248, 1982.
  • J. F. C. Kingman. On the genealogy of large populations. In J. Gani and E. J. Hannan, editors, Essays in Statistical Science, volume 19A of J. Appl. Probab. Special vol. 1, pages 27-43, 1982.
  • G. Matheron. Random Sets and Integral Geometry. John Wiley and Sons, New York-London-Sydney, 1975.
  • S. A. Molchanov and E. Ostrovskii. Symmetric stable processes as traces of degenerate diffusion processes. Theor. Prob. Appl., 14, No. 1:128-131, 1969.
  • J. Pitman. Cyclically stationary Brownian local time processes. Probab. Th. Rel. Fields, 106:299-329, 1996.
  • J. Pitman. Coalescents with multiple collisions. To appear in Ann. Probab.
  • J. Pitman. Partition structures derived from Brownian motion and stable subordinators. Bernoulli, 3:79-96, 1997.
  • J. Pitman and M. Yor. A decomposition of Bessel bridges. Z. Wahrscheinlichkeitstheorie verw. Gebiete, 59:425-457, 1982.
  • J. Pitman and M. Yor. Arcsine laws and interval partitions derived from a stable subordinator. Proc. London Math. Soc., 65:326-356, 1992.
  • J. Pitman and M. Yor. Random discrete distributions derived from self-similar random sets. Electronic J. Probability, 1:Paper 4, 1-28, 1996.
  • J. Pitman and M. Yor. The two-parameter Poisson-Dirichlet distribution derived from a stable subordinator. Ann. Probab., 25:855-900, 1997.
  • L. C. G. Rogers and J. Pitman. Markov functions. Ann. Probab, 9:573-582, 1981.
  • T. Shiga and S. Watanabe. Bessel diffusions as a one-parameter family of diffusion processes. Z. Wahrscheinlichkeitstheorie verw. Gebiete, 27:37-46, 1973.